Thursday, July 12, 2018

The U.S. Surgeon General recommends a wider availability of Narcan and now I hope I never have to use it. @Surgeon_General

I, Surgeon General of the United States Public Health Service, VADM Jerome Adams, am emphasizing the importance of the overdose-reversing drug naloxone.

Carol Niemi of the Dunwoody Crier wrote an outstanding article on the opioid epidemic facing the entire Atlanta area and it highlighted information from Dunwoody Police Department Sargent Robert Parsons how our small community is not immune from the problem.  On the very day of this article, the statistics mentioned were already outdated as the Dunwoody Police administered Narcan on Tuesday to a person (having lunch in a fine dining establishment in a nice part of town) needing assistance because of an over dose.

Knowing how prevalent these over dose occurrences are happening, I saw in the article where no prescription was needed to purchase the possibly life saving drug therefore I decided to see if I could get my hands on some. I called the local CVS pharmacy I frequent, asked for pricing and then placed an order.  The price off the shelf was $99 for a two dose kit and I was able to use my health insurance which brought it down to $10.00.  I hope my family never opens the package shown above but with numerous neighborhood teenage kids hanging out at my home, I see it as an insurance policy I hope I never have to use.  I am thankful that every Dunwoody police car is carrying a dose along with an AED but it makes me think of all the other AED locations (schools, libraries, public buildings) where this drug may be needed in an emergency but is not available.  The US surgeon general issued an advisory in April recommending that more Americans carry the opioid overdose-reversing drug and hopefully it will be stocked in public places where it makes sense.
According to the CDC (Centers for Disease Control), 115 Americans die every day from an opioid overdose. Some of them are in Dunwoody, and that number is rising. The Dunwoody Police treated six opioid overdoses in 2016 and 13 in 2017. If the current rate continues, the number will double again this year.

“We’ve had 12 ODs so far this year [with three fatalities], and we’re only halfway through the year,” said Sgt. Robert Parsons of the Dunwoody Police Department. “If we keep going on this way, we’ll double our numbers.”

Drug overdoses are increasing all over the country mainly because the cartels that control the illegal drug trade are mixing the usual drugs with a cheap, highly potent synthetic opioid called fentanyl.
Fentanyl first became widely known in 2016 when it was revealed as the cause of death of the pop singer Prince. Often used during surgery because of its intense and fast action, fentanyl is so potent that someone can die just by breathing it.

“Fentanyl is 40 to 100 times stronger than morphine,” said Parsons.  Fentanyl is so lethal that the city of Duluth has had to evacuate its police department twice because of fentanyl accidentally released into the air.

“We ask our officers not to go alone to a reported OD unless they have no choice,” said Parsons. “If there’s powder in the air, one officer can help the other.”
And if fentanyl isn’t bad enough, the cartels have recently started using carfentanyl – 100 times more potent than fentanyl, 5,000 times more potent than heroin and 10,000 times more potent than morphine.

“A lethal dose is very, very low,” said Parsons.

When The Crier first met Parsons in 2016, he was the first Dunwoody police officer to administer naloxone hydrochloride, an effective opioid antidote, using the EVZIO auto-injector, having administered two life-saving doses to an unconscious male in 2015 who made a full recovery.
At that time, all Dunwoody police cars carried needle-based EVZIO auto-injectors thanks to a grant that covered the cost of $4,500 for a box of two. When the grant ran out, the city lacked the money to buy the 60 to 70 boxes needed per year and switched to a cheaper nasal spray form of naloxone called NARCAN, which costs the city only $75 for a box of two bottles.

“The spray is just effective as the needle of the EVZIO auto-injector,” said Parsons. “A lot of officers are more comfortable using it, and it’s pretty fast acting, usually within two to three minutes.”
Since the police often arrive at the scene of an overdose before the ambulance, having NARCAN in every squad car is critical since the difference between life and death can be one or two minutes.
“No matter what device we’re using, since fentanyl is here, it takes a lot more to revive people. Now we’re commonly giving up to four doses,” said Parsons.

Parsons says more than 50 percent of all OD deaths in 2016 involved fentanyl. One reason for the increase of fentanyl is that the illegal drug trade has changed. Previously, most illegal drugs sold in Georgia were made locally in people’s basement and garage labs using simpler ingredients. Local dealers sold them in places like “The Bluff” in southwest Atlanta.

“Now the sophisticated drug cartels from Mexico are operating everywhere,” said Parsons.
Though they market the drugs in the U.S., the Mexican cartels buy them from China, where until March 2017 fentanyl and carfentanyl were not controlled substances and were manufactured legally and sold openly over the Internet. Several Chinese chemical companies still make and actively market them.

According to Parsons, fentanyl and carfentanyl are smuggled over the border and “mixed with everything,” including heroin and counterfeit Percocet or Vicodin tablets the drug traffickers make. The fake pills are so realistic addicts don’t know they contain the more lethal substances.
“People who buy the fake pills think they’re getting opioids – Oxycodone, Vicodin, Percocet,” he said. “You can put them side by side and not be able to tell the difference.”
Recently, he had to administer “multiple doses” of NARCAN to save a man who had taken fake Percocet pills.

Police have treated opioid overdoses all over Dunwoody in all socio-economic groups.
“Of all the places we’ve been and people have died, we’re looking at restaurant restrooms, cars, apartments and very nice homes. We’ve been to neighborhoods like Redfield,” he said.
In the past three years, drug overdoses in Dunwoody have resulted in 15 fatalities, due mostly to fentanyl. The average Dunwoody fatality has been a 30-year-old male, which is in line with the national statistic of males in the 25-to-34 age bracket having the most overdose deaths.
“People have the image of a homeless person lying behind the dumpster with a needle in his arm,” said Parsons. “But we’ve had attorneys, doctors, pharmacists and other college grads. What’s fueling this is that it’s indiscriminate.”

Since most addictive opioid use starts with legally prescribed painkillers, often to young people with sports injuries, or to recreational use of drugs found in the home, authorities advise people not to keep unused drugs in the house, where young people might find them.
The Dunwoody Police Department advises against flushing drugs down the toilet into the water system and instead urges people to turn their unused medications into a designated “prescription take back” site. People can find a list of local sites at doseofrealityga.org/drug-takeback/ or simply bring their unused drugs to the drop box in the Police Department lobby on the second floor of Dunwoody City Hall.

“Get these drugs out of the house,” said Parsons.

Parsons is obviously passionate about the opioid crisis, and his passion is personal because his mother died of an opioid overdose at the age of 46.

“Getting revival drugs into the hands of the community is my passion. My mom was alone when she died,” he said. “Anyone can go into a pharmacy and buy NARCAN. If you have someone in your life who’s struggling, be their advocate. Do everything you can to get that person into treatment. Recovery is possible when you have advocates. The police are not just here to arrest you. We’ll do everything we can to help.”

2 comments:

Pamela Parker said...

It’s a matter of life and death for the person/family member concerned. Weight loss is another prominent sign of Heroin addiction, and you can understand that your loved one is into some form of substance abuse, especially Heroin.
http://www.addictionrehabcenters.com/addiction-treatment/amphetamine-addiction-treatment-rehabilitation/

Max said...

Thank you for posting this John.

Dunwoody, our State, and Nation face a problem that is exacerbated by nothing less than a hostile state act of war. The ultra-strong additives to heroin make a really bad problem much worse. Any nation that allows the export of these additives is not a friend of America. In fact, any such nation is killing our youth as effectively as a rifle.

Adding to Ms. Parkers' comment, an easy to spot symptom of heroin use is highly constricted pupils, aka "pinpoint pupils."